Louisiana, 2013Tornadoes and Damaging Winds in Louisiana, January 12 to 13, 2013
January 12 to 13, 2013 · NWS SHV · 5 events in 5 counties and zones
Strong southwest flow aloft across the Southern Plains and Lower Mississippi Valley resulted in a very warm and moderately unstable environment across this region during the late evening and overnight hours of January 12th continuing into the predawn hours of January 13th. slowly across the region during the evening hours of the 12th and strong to severe thunderstorms developed across much of…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $120,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong southwest flow aloft across the Southern Plains and Lower Mississippi Valley resulted in a very warm and moderately unstable environment across this region during the late evening and overnight hours of January 12th continuing into the predawn hours of January 13th. A strong cold front moved south and east...slowly across the region during the evening hours of the 12th and strong to severe thunderstorms developed across much of the region. Due to the slow movement of the cold front...and the nearly unidirectional flow ahead of ahead of the boundary...these storms trained and produced locally heavy rainfall amounts which produced some flash flooding across the region. In addition, strong deep layer shear resulted in some of the storms producing supercells with an isolated tornado noted across extreme Northwest Louisiana late on the 12th of January.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jan 12, 10:28 PM CST, 2 minutes earlier.
Area forecast discussion, Jan 12, 10:28 PM CST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1028 PM CST SAT JAN 12 2013
.DISCUSSION...
COLD FRONT CURRENTLY ALONG AN ARKADELPHIA ARKANSAS TO TEXARKANA TO LUFKIN
TEXAS LINE. CONVECTIVE LINE ALONG THE FRONT CONTINUES TO SLIDE
EAST WITH ADDITIONAL CELLS DEVELOPING EAST OF IT. OVERALL THREAT
FOR TORNADOES CONTINUE TO DECREASE AS ROTATIONAL SHEAR DECREASES
AND ATMOSPHERE BEGINS TO TRANSITION INTO MORE OF A DAMAGING WIND
THREAT. MUCH COLDER AIR PUSHING SOUTHEAST BEHIND THE FRONT WITH A
30 DEGREE SPREAD FROM SHREVEPORT AT 71 DEGREES TO TYLER AT 41 DEGREES.
FOR THIS FORECAST UPDATE...WENT AHEAD AND TRIMMED WESTERN COUNTIES
FROM TORNADO WATCH 3 AND LOWERED OVERNIGHT LOW TEMPS ACROSS
NORTHEAST TEXAS AND SOUTHEAST OKLAHOMA. /05/
&&
.AVIATION...
A STG COLD FRONT BISECTS OUR CWA WITH A LINE OF TSTMS BEARING DOWN
ON KSHV AND KLFK ATTM. GUSTS TO 20-40 KTS HAVE BEEN COMMON IN TSTMS
AHEAD THE FRONT WITH SUSTAINED S/SW 10-20KTS WINDS SHIFTING TO
NW15G25KTS RIGHT ALONG THE LINE. ISOLD TSTMS WITH DIME SIZED HAIL
HAVE TRAILED THE COLD FRONT BY A FEW COUNTIES IN OK AND SOON INTO
AR...BUT ARE KEEPING STATION OVER N TX AT KDFW. LOW LVL MOISTURE
TRAPPED IN STG POST FRONTAL INVERSION WILL KEEP LOW MVFR TO IFR CIGS
AND SOME LIGHT RAIN IS EXPECTED OVERNIGHT. EXPECT SOME IMPROVEMENT
TO VFR 15-18Z SUN FOR OUR WEST KTYR/KGGG/KTXK/KLFK AND THEN 18-21Z
FOR KSHV/KELD/KMLU. /24/
&&
.PREV DISCUSSION... /ISSUED 538 PM CST SAT JAN 12 2013/
UPDATE...
SENT OUT A QUICK UPDATE TO ISSUE TORNADO WATCH NUMBER 3 FOR PORTIONS
OF NORTHEAST TEXAS AND SOUTHERN ARKANSAS ALONG AND AHEAD OF A COLD
FRONT. THE WATCH WILL BE IN AFFECT THROUGH MIDNIGHT. /05/
PREV DISCUSSION... /ISSUED 338 PM CST SAT JAN 12 2013/
DISCUSSION...
FRONT CURRENTLY ENTERING EXTREME NORTHWEST PORTION OF THE CWA.
BOUNDARY WILL CONTINUE TO PUSH SOUTHEAST TONIGHT...ALLOWING FOR
CONTINUED SHOWERS AND THUNDERSTORMS. HEAVY RAINFALL WILL REMAIN
LIKELY...WITH ADDITIONAL AMOUNTS RANGING FROM ONE TO THREE INCHES.
SEVERE WEATHER ALSO REMAINS POSSIBLE...PRIMARILY IN AREAS ALONG
AND SOUTHEAST OF I-30. WIND AND MARGINALLY SEVERE HAIL WILL BE
THE PRIMARY CONCERN. TORNADOES CANNOT BE RULED OUT...BUT THIS
WILL DEPEND ON STORMS BECOMING SURFACE BASED...WHICH DOES NOT LOOK
LIKE IT WILL HAPPEN WITH THE EXTENSIVE CLOUD COVER OVER THE AREA.
COLD AIR FOLLOWING THE FRONT WILL DROP TEMPERATURES INTO THE 30S
NORTHWEST TONIGHT...WITH 20S AND 30S AREAWIDE FOR SUNDAY AND
MONDAY NIGHT. AFTER THE FRONT...UPPER FLOW WILL REMAIN SOUTHWEST
WHICH WILL KEEP THE COLD AIR RATHER SHALLOW. SOME ADDITION PRECIP
IS POSSIBLE OVER SOUTHEAST PORTIONS OF THE AREA MONDAY INTO
WEDNESDAY...BUT AT THIS TIME THE TEMPERATURES IN THE RAIN AREAS
SHOULD REMAIN ABOVE FREEZING...IN THE MID AND UPPER 30S. DRIER AIR
MOVES OVER THE REGION AFTER WEDNESDAY...ENDING THE PRECIP THROUGH
THE REMAINDER OF THE WEEK.
AVIATION...
BANDS OF MAINLY ELEVATED CONVECTION DEVELOPING...MAINLY ALONG AND
NORTH OF I-30 THIS AFTN. AS TEMPS CONTINUE TO WARM THRU THE
70S...THIS CONVECTION MAY BECOME MORE SFC BASED. STG TSTMS EXPECTED
TO DEVELOP BY LATE THIS AFTN AND EVE AS STG LOW LVL SHEAR...DEEP STG
SW FLOW ALOFT...AND FAVORABLE MOISTURE PROFILES FOR ROTATING STORMS.
SOUTHERLY WINDS HAVE REMAINED AROUND 10 TO 15 KTS ACROSS AREA. COLD
FRONT POISED NORTH OF I-35 JUST OUTSIDE CWA...WILL MOVE LITTLE NEXT
COUPLE HOURS UNTIL SFC LOW DEEPENS ALONG FRONT. INCREASED EASTERLY
COMPONENT OF SFC WINDS EAST OF THIS LOW PRESSURE WILL ENHANCE SVR
STORM THREAT. COLD FRONT WILL MOVE ACROSS KTYR...KGGG...AND KTXK
BEFORE 03Z...KLFK...KSHV...AND KELD BTWN 06-09Z...AND FINALLY THRU
KMLU BEFORE 12Z SUN. LOW LVL MOISTURE TRAPPED IN STG POST FRONTAL
INVERSION WITH LOW MVFR TO IFR CIGS AND SOME RAIN FOR A FEW HOURS...
WITH PARTIAL LOW CLOUD CLEARING BEFORE 18Z SUN. ANY POSSIBLE EVAP
COOLING FRZN PCPN SHOULD REMAIN BRIEF...LIGHT...AND NORTH OF ALL
TERMINALS...INCLUDING KTXK./VII/.
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 46 49 34 44 33 / 80 50 20 20 20
MLU 57 61 34 42 33 / 90 100 40 30 30
DEQ 34 47 22 47 21 / 40 20 0 0 10
TXK 40 45 28 47 28 / 60 20 10 10 10
ELD 48 52 33 44 30 / 80 70 30 20 20
TYR 36 46 32 48 28 / 40 20 10 10 10
GGG 40 46 34 45 28 / 60 30 10 10 10
LFK 47 50 35 46 36 / 80 50 30 20 20
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&
05/24/
Hazardous weather outlook, Jan 12, 11:54 AM CST, 10 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1154 AM CST SAT JAN 12 2013
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-131200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1154 AM CST SAT JAN 12 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORMS ARE EXPECTED TO BECOME WIDESPREAD THIS AFTERNOON INTO
TONIGHT AS AN UPPER LEVEL STORM SYSTEM MOVES INTO THE SOUTHERN
PLAINS. A COLD FRONT WILL MOVE INTO THE REGION FROM THE WEST...
BRINGING THE POSSIBILITY OF STRONG TO SEVERE STORMS AND LOCALLY
HEAVY DOWNPOURS. THE BEST CHANCE FOR SEVERE STORMS IS MAINLY
ALONG AND SOUTHEAST OF THE INTERSTATE 30 CORRIDOR OF NORTHEAST
TEXAS AND SOUTHWEST ARKANSAS. DAMAGING WIND GUSTS AND ISOLATED
TORNADOES CANNOT BE RULED OUT LATE THIS AFTERNOON AND EARLY IN THE
EVENING ALONG AND JUST AHEAD OF THE COLD FRONT. ALSO...RAINFALL FROM
THIS SYSTEM COULD RANGE BETWEEN TWO AND THREE INCHES ALONG AND
NORTHWEST OF THE INTERSTATE 30 CORRIDOR. THE SEVERE WEATHER PROBABILITY
WILL DIMINISH QUICKLY TONIGHT...HOWEVER THE HEAVY RAIN THREAT WILL
NOT. TOWARD DAYBREAK SUNDAY...THE HEAVY RAIN POTENTIAL WILL SHIFT
SOUTH AND EAST...INTO NORTHEAST LOUISIANA.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
AN OVERRUNNING...COLD POSTFRONTAL RAIN COULD CONTINUE ACROSS DEEP
EAST TEXAS AND NORTHCENTRAL LOUISIANA DURING THE DAY SUNDAY...AS
WELL AS POSSIBLY MONDAY AND TUESDAY...BUT THIS ADDITIONAL RAINFALL
IS NOT EXPECTED TO BE EXCESSIVE.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL NEED TO KEEP ABREAST FOR THE
POSSIBILITY OF STORM ACTIVATION ACROSS SOUTHEAST OKLAHOMA...SOUTHWEST
ARKANSAS INTO NORTHEAST TEXAS THIS AFTERNOON INTO THIS EVENING.
In the hours before
Special weather statement, Jan 12, 4:30 PM CST, 6 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
430 PM CST SAT JAN 12 2013
OKZ077-122315-
MCCURTAIN-
430 PM CST SAT JAN 12 2013
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 515 PM CST...FOR THE FOLLOWING
COUNTY...
IN SOUTHEAST OKLAHOMA...
MCCURTAIN...
INCLUDING THE FOLLOWING LOCATIONS...
BEACHTON...HOCHATOWN...PLUNKETVILLE...SMITHVILLE AND WATSON...
AT 427 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 7 MILES NORTHEAST OF BROKEN BOW. OTHER
STRONG STORMS EXTENDED TO THE NORTHEAST TO NEAR WATSON AND BEACHTON.
THESE STORMS WERE MOVING RAPIDLY TO THE NORTHEAST AT NEAR 50 MPH.
MOTHBALL SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS.
VIISpecial weather statement, Jan 12, 5:07 PM CST, 5 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
507 PM CST SAT JAN 12 2013
ARZ050-051-OKZ077-122345-
HOWARD-MCCURTAIN-SEVIER-
507 PM CST SAT JAN 12 2013
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 545 PM CST...FOR THE FOLLOWING
COUNTIES...
IN SOUTHWEST ARKANSAS...
HOWARD AND SEVIER...
IN SOUTHEAST OKLAHOMA...
MCCURTAIN...
INCLUDING THE FOLLOWING LOCATIONS...
ATHENS...GILLHAM AND UMPIRE...
AT 506 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 9 MILES WEST OF GILLHAM...OR 10 MILES
NORTHWEST OF DE QUEEN...MOVING NORTHEAST AT 55 MPH.
MOTHBALL SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.
VIISpecial weather statement, Jan 12, 8:41 PM CST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
841 PM CST SAT JAN 12 2013
ARZ070-TXZ097-112-130315-
BOWIE-CASS-MILLER-
841 PM CST SAT JAN 12 2013
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 915 PM CST...FOR THE FOLLOWING
COUNTIES...
IN SOUTHWEST ARKANSAS...
MILLER...
IN NORTHEAST TEXAS...
CASS AND BOWIE...
INCLUDING THE FOLLOWING LOCATIONS...
GENOA...MANDEVILLE...TEXARKANA...NASH...QUEEN CITY AND WAKE
VILLAGE...
AT 837 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR QUEEN CITY...OR 5 MILES NORTH OF
ATLANTA...MOVING NORTHEAST AT 50 MPH.
WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.
05Special weather statement, Jan 12, 10:04 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1004 PM CST SAT JAN 12 2013
TXZ136-149-150-130500-
CHEROKEE-RUSK-SMITH-
1004 PM CST SAT JAN 12 2013
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 1100 PM CST...FOR THE FOLLOWING
COUNTIES...
IN NORTHEAST TEXAS...
RUSK...SMITH AND CHEROKEE...
INCLUDING THE FOLLOWING LOCATIONS...
HENDERSON...JACKSONVILLE...JOINERVILLE...NEW LONDON...PONTA AND
TURNERTOWN...
AT 1001 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR JACKSONVILLE...MOVING NORTHEAST
AT 50 MPH.
DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.
06Thunderstorm Wind, Bossier
- When
- January 12, 10:30 PM CST
- Where
- Bossier County, 1.35 mi WNW of Linton
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 32.690, -93.650
Several trees were snapped and uprooted east of Benton, Louisiana.
Tornado, De Soto
- When
- January 12, 11:30 PM CST to 11:32 PM CST
- Where
- De Soto County, 6.05 mi NE of Stone to 7.4 mi NE of Stone
- Rating
- EF1
- Path length
- 1.35 mi
- Path width
- 300 yd
- Continued into
- Red River, La (SHV)
- Reported by
- NWS Storm Survey
- Coordinates
- 32.184, -93.589
National Weather Service Storm Survey Team determined that a strong EF-1 tornado first touched down in northeast De Soto Parish southeast of Frierson, Louisiana. Many snapped hardwood trees were observed near the initial touchdown. The tornado then tracked northeast into extreme northwest Red River Parish.
Tornado, Red River
- When
- January 12, 11:32 PM CST to 11:37 PM CST
- Where
- Red River County, 5.4 mi W of Williams to 2.74 mi W of Howard
- Rating
- EF1
- Path length
- 3.81 mi
- Path width
- 300 yd
- Continued into
- Caddo, La (SHV)
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 32.198, -93.572
This tornado was a continuation of the EF-1 tornado that first touched down in northeast De Soto Parish. This tornado crossed Bayou Pierre and moved into extreme northwest Red River Parish approximately 15 miles west northwest of Hall Summit causing major damage to a home and trees on Parish Road 410. The tornado then continued northeast into extreme southeast Caddo Parish.
Tornado, Caddo
- When
- January 12, 11:37 PM CST to 11:41 PM CST
- Where
- Caddo County, 2.3 mi S of La Chute to 1.82 mi ESE of La Chute
- Rating
- EF1
- Path length
- 1.9 mi
- Path width
- 300 yd
- Injuries
- 2 direct, 0 indirect
- Property damage
- $70,000
- Reported by
- NWS Storm Survey
- Coordinates
- 32.237, -93.526
This tornado is a continuation of the EF-1 tornado that moved out of extreme northwest Red River Parish and into extreme southeast Caddo Parish. The tornado continued northeast and crossed Hwy. 1 southeast of Caspiana causing more substantial damage to two vehicles and two travel trailers at the Petro Hawk Natural Gas Site off of Hwy. 1. Two people were located in the travel trailer and sustained injuries during this tornadic event. The tornado finally dissipated as it approached the Red River. Tree trunks were commonly snapped along the entire tornado track. Winds were estimated to be near 110 mph.
Thunderstorm Wind, Claiborne
- When
- January 13, 12:40 AM CST
- Where
- Claiborne County, 1.35 mi WSW of Lisbon
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.790, -92.870
A tree was downed on Hwy. 2 near Pattontown Road in Lisbon, Louisiana.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Cold in Missouri, January 12 to 13, 20134 deaths · 3 events
- Frost and Freeze and Cold in Arizona, January 12 to 16, 20131 death · $190,000 · 7 events
- Frost and Freeze in Arizona, January 12 to 16, 2013$163 million · 8 events
- Tornado and Flash Flooding in Kentucky, January 12 to 13, 2013$208,000 · EF2 · 11 events
- Frost and Freeze in California, January 12 to 14, 2013$6.5 million · 3 events
- Frost and Freeze in Nevada, January 12 to 16, 2013$5.1 million · 2 events
- Flash Flooding and Hail in Arkansas, January 12 to 13, 2013$583,000 · 0.88 in hail · 17 events
- Frost and Freeze in Arizona, January 12 to 16, 2013$550,000 · 2 events
- Frost and Freeze in California, January 12 to 16, 2013$500,000 · 1 event
- Flash Flood in Mississippi, January 12, 2013$120,000 · 1 event
- Flash Flooding and Flooding in Illinois, January 12 to 16, 2013$60,000 · 61 kt wind · 11 events
- Damaging Winds in Illinois, January 12, 2013$73,000 · 65 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 419492, 419553, 419554, 419555, 419504.